Hair loss, nail changes, GI symptoms – think selenium toxicity

January 24, 2012, 1:01 am

★★★★☆

Case Series of Selenium Toxicity From A Nutritional Supplement. Aldosary BM et al. Clin Toxicol 2012;50:57-64.

Abstract

This case series describes9 patient who developed selenium toxicity after ingesting a nutritional supplement that contained 200 times the recommend concentration of selenium. Patients presented with signs and symptoms characteristic of selenium toxicity: alopecia, dystrophic fingernail changes, gastrointestinal symptoms, and memory deficits. All symptoms resolve when exposure to selenium was terminated.

Selenium is an essential trace element that can be harmful when taken in excess. the precise toxic mechanism is not known.

Another toxic cause of alopecia is thallium.

For more on excess in selenium in dietary supplements, see this release from the CDCP.

Related posts:

Selenium again! – an epidemic associated with a dietary supplement

Selenium: a cause of toxin-induced alopecia

 

Comments are closed.